Hail, Lake of the Woods
- When
- August 8, 4:35 AM CST
- Where
- Lake of the Woods County, 23.77 mi N of Lude
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 49.310, -94.850
A few dime to quarter sized hail fell.
Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 2:16 AM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 316 AM CDT Sat Aug 8 2020 .SHORT TERM...(Today through Sunday) Issued at 220 AM CDT Sat Aug 8 2020 Early morning convection continues associated with frontal boundary along intl border despite no shear in the near storm environment. Storm should continue to slowly move west to east along border area as sfc boundary translates east. Once front is across the area by mid-morning, will continue to see a day in the 80s today but with much drier dew points this afternoon and it should feel a tad bit cooler than a humid Friday as aftn dewpoints lingering in the 50s for much of the area. Expect some modest CAPE however across the southern tier of counties into Otter Tail and Wadena counties as the drier air won't be able to punch into those southern counties, keeping west central MN and the southern valley warm and humid. Chances for more scattered convection return to the area on Sunday with stronger storms capable of producing quarter sized hail once again. .LONG TERM...(Sunday night through Friday) Issued at 220 AM CDT Sat Aug 8 2020 Sunday night through Tuesday...The cold front will still be pushing through the CWA at the start of the period, with high pressure building in behind it. There will be some lingering precip over our eastern counties Sunday night, but conditions should become quiet for the beginning of the work week. Temps will be slightly cooler than seasonal averages on Monday behind the front but warming back up for Tuesday. Wednesday through Friday...The pattern turns active again with upper ridging building just to our west and southwesterly flow aloft setting up for the middle and end of the week. South to southeasterly surface winds return, bringing moisture back into the area. Some of the R and M climate percentiles are very high for Thursday night and Friday with specific humidity and QPF, which seems to indicate a wet pattern. Have fairly high POPs on and off although timing of various shortwaves is impossible to tell at this point. Temps will be on the warmer side of average with highs in the 80s and the moisture keeping lows up in the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1148 PM CDT Fri Aug 7 2020 Chances for any t-storms thru 12z is quite low so not included in any TAF site. Front will move into the RRV 09z or so and exit Bemidji area by 15z. Winds will turn northwest 8 to 15 kts behind it. Some MVFR cigs overnight Bemidji area but otherwise VFR expected thru 15z..then VFR all areas after 15z Sat. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Speicher LONG TERM...JR AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
Special Weather Statement National Weather Service Grand Forks ND 144 AM CDT Sat Aug 8 2020 MNZ004-NDZ007-008-080745- Kittson MN-Pembina ND-Cavalier ND- 144 AM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON... NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 245 AM CDT... At 144 AM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 20 miles northeast of Langdon, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Walhalla around 150 AM CDT. Leroy, Akra and Icelandic State Park around 200 AM CDT. Backoo around 205 AM CDT. Cavalier around 210 AM CDT. Neche around 215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4877 9816 4899 9806 4899 9712 4869 9716 TIME...MOT...LOC 0644Z 274DEG 33KT 4890 9796
The national radar mosaic for the moment the first event began.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
A few dime to quarter sized hail fell.
The hail fell near Lake Plantagenet.
The hail fell near the Beltrami County line.
Nickel to quarter sized hail fell.
Nickel to quarter sized hail fell.
Dime to quarter sized hail fell around Little Sand Lake.
A few trees were blown down around Big Sand Lake.
Dime to quarter sized hail fell with very heavy rain.
The wind gust was measured by a RAWS mesonet sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911193, 911194, 911195, 911196, 911197, 911198, 911199, 911200, 911201, 911202, 911203, 911204, 911205.